Louisiana, 2014

Damaging Wind in Louisiana, June 23, 2014

June 23, 2014 · NWS LIX · 1 event in 1 county or zone

An upper air disturbance aided in the development of numerous thunderstorms during the afternoon hours over southeast Louisiana. A few of the storms produced moderate downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper air disturbance aided in the development of numerous thunderstorms during the afternoon hours over southeast Louisiana. A few of the storms produced moderate downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 23, 2:28 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 23, 2:28 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 PM CDT MON JUN 23 2014

.DISCUSSION..
SCATTERED SHOWERS/T-STORMS HAVE DEVELOPED ACROSS THE NORTHERN
HALF OF THE AREA THIS AFTERNOON AIDED BY LIFT FROM THE WEAK UPPER
TROUGH WHICH IS APPROACHING FROM THE WEST. THIS CONVECTION WILL
PERSIST INTO THE EVENING HOURS...WITH DEVELOPMENT FOCUSED ALONG
MERGING OUTFLOW BOUNDARIES AND LAKE BREEZE AND SEABREEZE. EXPECT
THE CONVECTION TO DIMINISH BY LATE EVENING. THE UPPER TROUGH WILL
PUSH EAST OF THE AREA TUESDAY WITH A BRIEF PERIOD OF SUBSIDENCE
DEVELOPING IN ITS WAKE. PWS WILL DROP TO 1.5-1.7 INCHES TUESDAY.
HAVE KEPT POPS MAINLY IN THE 20S/30S TUESDAY WITH BEST CONVECTIVE
COVERAGE EXPECTED FOR THE NORTH SHORE AND MS COAST. UPPER RIDGE
WILL REMAIN CENTERED OVER FLORIDA WEDNESDAY THROUGH FRIDAY WHICH
WILL ALLOW FOR DEEPER MOISTURE TO SPREAD BACK INTO THE AREA
BEGINNING WEDNESDAY. FORECAST MODEL SOUNDINGS SHOW UNCAPPED
ATMOSPHERE WITH PWS 1.7-1.9 INCHES AND CONVECTIVE TEMPS AROUND 90
EACH DAY WEDNESDAY THROUGH FRIDAY. HAVE KEPT POPS IN THE 40S/50S
EACH OF THESE DAYS WITH SCATTERED DIURNAL CONVECTIVE DEVELOPMENT
EXPECTED. HAVE TRENDED POPS DOWNWARD FOR THE UPCOMING WEEKEND WITH
UPPER RIDGING EXPECTED TO STRENGTHEN SLIGHTLY AND SOME DRYING IN
THE LOW LEVELS EXPECTED. TEMPS WILL REMAIN NEAR NORMAL THROUGH THE
WEEKEND.

THE MAIN THREATS FROM THE STORMS THE NEXT FEW DAYS WILL BE CLOUD-
TO-GROUND LIGHTNING AND WIND GUSTS OVER 40 MPH. THERE IS A LOW
POTENTIAL OF AN ISOLATED DOWNBURST EACH AFTERNOON.

14/MM

&&

.AVIATION...
TEMPO GROUPS ARE IN PLACE TO REFLECT THE HIGHER RISK OF
CONVECTION DURING THE LATE AFTERNOON AND EVENING HOURS. THE HRRR
MODEL INDICATES THAT CONVECTION WILL DEVELOP ALONG A MESOSCALE
BOUNDARY ALONG THE NORTHSHORE AND THEN SPREAD THROUGH METRO NEW
ORLEANS. IF CONVECTION DOES IMPACT A TERMINAL...GUSTY WINDS...AND
REDUCED VSBYS OF 1 TO 3 MILES WILL BE POSSIBLE. ANY IMPACTS WILL
BE SHORT-LIVED...WITH VFR CONDITIONS PREVAILING THROUGH THE
EVENING HOURS. LATE TONIGHT...AN ELEVATED INVERSION COULD LEAD TO
SOME LOW CEILINGS OF BETWEEN 1000 AND 2000 FEET. HAVE INCLUDED
THESE AS A TEMPO GROUP AT MOST OF THE TERMINALS. AS THE INVERSION
LIFTS AFTER SUNRISE...CEILINGS WILL IMPROVE TO AROUND 3000 FEET
AND HIGHER. THERE WILL ALSO ONCE AGAIN BE A RISK OF AFTERNOON
CONVECTION...AND HAVE INCLUDED VCTS WORDING TO REFLECT THIS FROM
17Z ONWARD.  32

&&

.MARINE...
FLOW AROUND SURFACE HIGH OVER THE EASTERN GULF WILL RESULT IN SOUTH
TO SOUTHWEST WINDS 8-12 KNOTS AND SEAS 1-3 FEET THROUGH WEDNESDAY.
THE HIGH WILL SHIFT MORE OVER THE SOUTHEASTERN STATES LATER IN THE
WEEK RESULTING IN WINDS BACKING MORE TO THE SOUTHEAST. SEAS OF 2-4
FEET EXPECTED. SCATTERED MAINLY NIGHT AND MORNING SHOWERS AND
THUNDERSTORMS EXPECTED THROUGH THE PERIOD.  14/MM

&&

.DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  90  71  87 /  60  40  40  50
BTR  72  91  73  88 /  60  30  30  50
ASD  73  90  74  90 /  60  40  40  50
MSY  75  90  78  90 /  60  30  30  50
GPT  75  91  77  89 /  50  40  40  40
PQL  73  88  75  90 /  50  40  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 23, 5:01 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
601 PM CDT MON JUN 23 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-241115-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
601 PM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DIMINISH TO ISOLATED COVERAGE DURING THE LATE
EVENING HOURS...MAINLY EAST OF THE I-55 CORRIDOR. A FEW HIGH WIND
GUSTS...BRIEF DISPLAYS OF LIGHTNING AND HEAVY RAINFALL CAN BE
EXPECTED WITH ANY STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS...ARE EXPECTED EACH DAY. ALTHOUGH WIDESPREAD
ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED...A FEW
STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

24/RR

In the hours before

Special weather statement, Jun 23, 3:42 PM CST, 1 hour 28 minutes before
MSZ077-080-232245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
442 PM CDT MON JUN 23 2014

...STRONG THUNDERSTORM MOVING EAST AFFECTING PEARL RIVER COUNTY...
HANCOCK COUNTY...

AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF PICAYUNE...OR ABOUT 8 MILES
NORTHWEST OF KILN...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...KILN

HEAVY RAIN ASSOCIATED WITH THIS STORM WILL ALSO RESULT IN REDUCED
VISIBILITY ALONG AREA ROADWAYS. DRIVERS TRAVELING THROUGH THE
IMPACTED AREAS SHOULD EXERCISE CAUTION. SOME PONDING OF WATER WILL
ALSO BE POSSIBLE ON LOW LYING ROADWAYS AND IN AREAS OF POOR DRAINAGE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
Special weather statement, Jun 23, 3:59 PM CST, 1 hour 11 minutes before
LAZ061-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
459 PM CDT MON JUN 23 2014

...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING UPPER JEFFERSON
PARISH...

AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AVONDALE...OR ABOUT OVER HARAHAN. THE
THUNDERSTORM WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...HARAHAN...
BRIDGE CITY AND METAIRIE

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 23, 4:29 PM CST, 41 minutes before
LAZ060-061-232315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
529 PM CDT MON JUN 23 2014

...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING UPPER JEFFERSON
PARISH...ST. CHARLES PARISH...

AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KENNER. THE THUNDERSTORM WAS NEARLY
STATIONARY.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...METAIRIE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. John the Baptist

When
June 23, 5:10 PM CST
Where
St. John the Baptist County, 0.59 mi NW of La Place
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.076, -90.487

A tree fell on a home on Chatsworth Drive in Laplace. Another tree was blown into the street in the 1900 block of Williamsburg Drive. Power lines fell into a tree and caught it on fire in the 2000 block of Yorktowne Drive. Time of event was estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526967.